Individuals who shoot, or inject, heroin are 28 times more likely to contract HIV than the rest of the population. Intravenous heroin use can also lead to heart infections, blood vessel damage and other serious health complications. People who inject heroin should never share or reuse needles.
While heroin can be smoked, sniffed and snorted, most people inject the drug. Injecting heroin directly into a vein creates a quick and intense high. The brain feels the full effects of heroin all at once, increasing the risk of addiction.
But IV heroin use is incredibly risky. People with a heroin addiction who inject the drug have a much higher risk of accidental overdose — and they can develop numerous other injection-related health problems.
Sharing needles and other injection equipment puts a person at high risk of contracting viruses such as HIV and hepatitis, which can cause serious and sometimes deadly complications. Shooting up heroin also causes significant and sometimes permanent damage to veins. It can lead to serious infections of the skin, heart, bones, joints and lungs.
Heroin-related overdose deaths increased more than sixfold between 2002 and 2015, according to the National Institute on Drug Abuse.
Injecting heroin into a vein increases the risk of heroin overdose and death because the drug goes directly into the bloodstream. People also tend to have trouble gauging how much of the drug they are actually injecting. Using heroin this way affects the body more quickly than smoking or snorting heroin.
Heroin can also be contaminated with other substances that are more potent than heroin. The recent spike in heroin-related deaths has been attributed batches of the drug that have been laced with fentanyl, a potent synthetic opioid that is up to 50 times more potent than heroin.
One out of 10 HIV diagnoses occur among people who inject drugs, according to the Centers for Disease Control and Prevention. With the recent uptick in Americans using heroin, the CDC cautions that the heroin and prescription opioid epidemic could lead to new HIV outbreaks.
HIV is an incurable bloodborne virus that attacks the body’s immune system. Once a person is infected with the virus, it can progress to a condition known as acquired immune deficiency syndrome, or AIDS.
At one time, HIV was considered a death sentence. Today, a person can usually keep HIV in check with antiviral medications that prevent the infection from progressing to full-blown AIDS . These medications have numerous side effects, however, and must be taken daily.
In some rare cases, HIV treatments simply don’t work. This can happen when the virus mutates and develops into a new drug-resistant strain of HIV.
The CDC’s warning about new HIV outbreaks seems to have come true in one small town in Indiana. According to an article published in the newspaper Indy Star, nearly 200 people in the rural town of Austin, Indiana, were diagnosed with HIV from February 2015 to April 2016. The town has a population of about 4,000 people, but IV drug use is rampant in the community, according to the article.
Intravenous heroin users also have a greater risk of contracting the hepatitis C and hepatitis B viruses. These bloodborne viruses attack the liver. They can lead to cirrhosis, which causes the liver to scar over and quit working. The viruses can also cause liver cancer and death.
According to a study published in the journal Clinical Infectious Diseases, 50 to 90 percent of IV drug users are infected with the hepatitis C virus.
Heroin users who carry both HIV and hepatitis generally have poor outcomes. Because HIV weakens the immune system, liver damage caused by the hepatitis C virus progresses faster.
While prescription medications are available to treat and sometimes cure hepatitis C, they are costly. A 12-week supply of the drug Harvoni, which cures approximately 95 percent of hepatitis C cases, costs $95,500. Another drug for hepatitis C, Sovaldi, costs more than $1,000 per pill.
Individuals who inject heroin can easily pass these viruses on to their sexual partners and people they share needles with. Pregnant women can infect their babies with hepatitis.
Heroin users can develop a dangerous infection of the heart called bacterial endocarditis that can damage the heart valves, the lining of the heart and cardiac blood vessels.
The infection is common among IV drug users because frequent needle punctures allow a type of bacteria normally found on the skin to enter the bloodstream.
Signs and symptoms of acute endocarditis can resemble the flu. They include fever, chills, elevated heart rate and fatigue. The illness often causes a heart murmur.
Endocarditis is treated with high doses of IV antibiotics, but some people will require heart valve replacement surgery. If the infection is not treated, endocarditis is usually fatal.
Injecting heroin causes significant trauma to a person’s veins. With repeated use of the drug, veins can easily become inflamed and scarred and collapse.
Heroin may also contain cutting agents and contaminants that don’t dissolve well. They can easily clog blood vessels, blocking the blood flow to the extremities and internal organs.
Individuals with a heroin addiction frequently damage the veins in their arms. Track marks or scars on the arms are common signs of heroin use. Some people progress to injecting the drug into veins in their groin, legs and feet. This is particularly dangerous.
According to a study in the journal Wound Repair and Regeneration, people who inject heroin in their femoral vein, which is located in the upper thigh and pelvic region, run a high risk of developing a potentially deadly blood clot called deep vein thrombosis.
People who inject heroin have a higher risk of developing chronic vein disease in their legs, even years after quitting the drug.
Skin and soft tissue infections are common in IV heroin users. Shooting heroin can also lead to bacterial and fungal infections that can spread to other parts of the body, including the bones, joints and brain.
People who inject heroin are more likely to develop lung problems. IV heroin use is associated with an increased incidence of pneumonia, tuberculosis and other types of lung disease.
People who inject drugs can lessen their risk of contracting HIV and other diseases by using a needle exchange program or a syringe services program.
These community programs provide free sterile syringes, safe disposal of used needles and overdose treatment and education. They also offer vaccinations and tests for hepatitis and HIV.
The North American Syringe Exchange Network provides an online directory where you can search for syringe exchange programs in various locations across the country. Some needle exchange programs also provide doses of naloxone — which can reverse the effects of a heroin overdose — to program participants and families.
During its first year, a needle exchange pilot program in Miami collected 85,000 used needles and reversed at least 235 overdoses. Forty-six percent of the 500 drug users who participated in the program tested positive for hepatitis C.